Virginia, 2015

Dense Fog in Virginia, March 10, 2015

March 10, 2015 · NWS LWX · 1 event in 1 county or zone

Saturated surface conditions and melting snowpack under a strong inversion led to areas of dense fog froming over central Virginia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Saturated surface conditions and melting snowpack under a strong inversion led to areas of dense fog froming over central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 10, 8:07 PM EST, 8 minutes earlier.

Area forecast discussion, Mar 10, 8:07 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 PM EDT TUE MAR 10 2015

.SYNOPSIS...
LOW PRESSURE WILL MOVE ALONG A WARM FRONT THROUGH WEDNESDAY
MORNING. WEAK HIGH PRESSURE BUILDS IN LATE WEDNESDAY AND
CONTINUES THROUGH THURSDAY. ON FRIDAY...LOW PRESSURE WILL APPROACH
THE REGION FROM THE LOWER MISSISSIPPI VALLEY AND BRING UNSETTLED
WEATHER FRIDAY THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A WARM FRONT EXTENDS FROM SOUTHERN INDIANA ACROSS THE APPALACHIANS
TO CENTRAL VA THIS EVENING. LOW PRESSURE WILL CONTINUE TO MOVE ALONG
THE BOUNDARY TONIGHT. MOST OF THE LWX OUTLOOK AREA IS ON THE COLD
SIDE OF THE BOUNDARY.

TEMPS ARE IN THE MID TO UPPER 40S NORTH OF THE WARM FRONT WHILE A
50KT LLJ PUSHES MUCH WARMER AIR ABOVE THE REGION RESULTING IN A
STRONG INVERSION IN THE LOW LEVELS. THE WARM FRONT WILL ONLY
MEANDER TONIGHT AND TEMPS WILL LIKELY STAY WITHIN 2-6 DEGREES.
TEMPS NEAR THE WARM FRONT WILL LIKELY RISE OVERNIGHT BUT PLACES
NEAR THE MD/PA BORDER WILL LIKELY FALL. LOW PRESSURE WILL MOVE
ACROSS THE AREA TONIGHT AND PLENTY OF MOISTURE WILL CONTINUE TO
STREAM ACROSS THE REGION FROM WEST TO EAST TONIGHT. PWAT VALUES
ARE NEAR 1.30 INCHES AS MEASURED FROM 00Z IAD RAOB. LIGHT TO
MODERATE RAIN IS EXPECTED. RIVER LEVELS HAVE BEEN RISING ACROSS
THE REGION WITH THE RECENT RAIN AND SNOW MELT. AT THIS
TIME...RIVERS ARE LESS THAN BANKFULL AND NO FLOODING ISSUES HAVE
BEEN REPORTED. RAIN WILL TAPER OFF FROM WEST TO EAST BY WEDNESDAY
MORNING. A HALF TO THREE QUARTERS OF AN INCH OF RAIN IS EXPECTED
WITH ISOLATED HIGHER AMTS OF NEAR AN INCH ACROSS THE HIGHLANDS. RIVER
LEVELS WILL BE MONITORED THROUGH WEDNESDAY.

RAIN...SNOWPACK AND A STRONG INVERSION ON THE COLD SIDE OF A WARM
FRONT HAS LED TO FOG ACROSS THE REGION. AS RAIN TAPERS OFF...FOG
IS EXPECTED TO BECOME DENSE INTO WEDNESDAY MORNING. A DENSE FOG
ADVISORY IS IN EFFECT UNTIL 10AM WEDNESDAY.

PREVIOUS DISCUSSION...
THE CHANCE OF RAIN WILL CONTINUE TO DECREASE FROM N TO S ON WED
AS THE SFC FRONT CONTINUES TO SLOWLY DRIFT TO THE S. SKIES MAY
BEGIN TO CLEAR IN THE AFTERNOON...ESPECIALLY ACROSS THE N. FLOW
GENERALLY WESTERLY JUST OFF THE SFC...SO LITTLE CAA AND SOME
COMPRESSIONAL WARMING. MAX T GUIDANCE IN 60S SEEMS A LITTLE
AMBITIOUS ESPECIALLY DEPENDING ON CLEARING...BUT FAIRLY GOOD
AGREEMENT...SO MINIMAL CHANGES TO FORECAST.

ANY CHANCE OF RAIN WILL END BY WED EVENING AS THE FRONT PUSHES FAR
ENOUGH SOUTH AND HIGH PRESSURE OVER THE GREAT LAKES TAKES CONTROL.
LOWS WILL REMAIN MILD...IN THE 30S TO NEAR 40.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
SURFACE HIGH PRESSURE GLIDES ACROSS THE AREA DURING THE DAY
THURSDAY. WEAK RIGHT-ENTRANCE REGION OF UPPER-JET MAY LEAD TO HIGH
CLOUDS THROUGH MUCH OF THE DAY...BUT LIGHT NORTHERLY LOW-LEVEL FLOW
WILL PRECLUDE ANY LOWER CLOUDS OR PRECIPITATION. THUS EXPECT
FILTERED MID-MARCH SUN WITH HIGH TEMPERATURES INTO THE 50S FOR MOST
AREAS...WHICH IS NEAR NORMAL FOR THIS TIME OF YEAR.

A BROAD AREA OF LOW PRESSURE WILL BEGIN TAKING SHAPE OVER THE
ARKLATEX REGION THURSDAY NIGHT...AND SOUTHERLY FLOW AHEAD OF THIS
SYSTEM WILL MOISTEN THE COLUMN DURING THE OVERNIGHT HOURS. WARM AIR
ADVECTION PRECIPITATION USUALLY BEGINS A BIT QUICKER THAN THE MODELS
HAVE...AND BECAUSE OF THIS AS WELL AS CONTINUED WEAK UPPER-JET
FORCING HAVE SIDED WITH THE QUICKER SREF AS OPPOSED TO THE SLOWER
GFS FOR POPS /THE TWO HAVE SIMILAR FORCING MECHANISMS...THE GFS JUST
DOES NOT PRINT OUT ANY QPF. EITHER WAY ONLY LIGHT PRECIP IS EXPECTED
BEFORE DAWN FRIDAY/.

ENSEMBLE 2-METER TEMPERATURES KEEP MOST AREAS ABOVE FREEZING
THURSDAY NIGHT...ALTHOUGH THERE IS ENOUGH GUIDANCE THAT BRINGS
TEMPERATURES TO RIGHT AROUND 31-32 F AS PRECIP STARTS OVER THE
CENTRAL SHENANDOAH VALLEY AFTER MIDNIGHT. GIVEN THE DAMMING SETUP
AND SMALL SUBSET OF GUIDANCE /NAMELY GFS WHICH HAS BEEN CONSISTENTLY
COOLER/ HAVE OPTED TO GO WITH A SLIGHT CHANCE OF FREEZING RAIN AT
THE ONSET FROM THE BLUE RIDGE MOUNTAINS WEST FOR THE POSSIBILITY OF
TRACE AMOUNTS OF FREEZING RAIN. THIS ALSO LINES UP WELL WITH WPC WWD
75TH-90TH PERCENTILE 0.01" ICE ACCUMULATION PROGS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MOST CONSISTENT QPF SIGNAL FROM MODEL GUIDANCE BEGINS MID/LATE
MORNING FRI. BY THAT POINT...EXPECT A COLD RAIN CWA WIDE WITH SFC
TEMPERATURES ABOVE FREEZING. HEAVIEST RAINFALL OCCURS FRI
EVENING/NIGHT...NO WINTRY PRECIP WORRIES AS STEADY RAINFALL AND
CLOUD COVER KEEP NIGHTTIME LOWS NEAR DAYTIME HIGHS. STILL EXPECT
SOME DECENT RAINFALL WITH PWATS PERHAPS OVER 1 INCH...OR 2 STD DEV
ABOVE NORMAL. PRECIP LINGERS THROUGH MIDDAY SAT BEFORE CLEARING FROM
WEST TO EAST. TEMPERATURES COULD RISE INTO THE 60S SAT WHERE CLOUD
COVER CLEARS EARLY.

WEAK COLD FRONT PASSES THROUGH REGION LATE SAT/EARLY SUN WITH LITTLE
EFFECT ON SENSIBLE WEATHER...OTHER THAN WIND SHIFT. HIGH PRESSURE
THEN BUILDS IN FOR SUN NIGHT THROUGH MON...WITH OVERNIGHT LOWS
SUN BACK IN THE 30S.

CLIPPER SYSTEM MAY IMPACT OUR REGION TUESDAY...BUT ITS AT THE END OF
THE FORECAST PERIOD SO KEPT POPS LOW FOR NOW.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
DENSE FOG IS EXPECTED ACROSS MRB/IAD/DCA/BWI/MTN TONIGHT AND
VSBYS WILL LIKELY DROP TO 1/4-1/2 AS RAIN TAPERS OFF TONIGHT AND
WILL CONTINUE THROUGH EARLY WEDNESDAY MORNING. BWI/MTN MAY LINGER
AT LIFR INTO WEDNESDAY MORNING. MORE MIXING IS EXPECTED NEAR CHO
AND THEREFORE IFR CONDITIONS SHOULD IMPROVE AFTER MIDNIGHT
TONIGHT. A STRONG 30-40KT LLJ WILL MOVE THROUGH THE REGION
TONIGHT AND LLWS IS EXPECTED MAINLY NORTH CHO.

RAIN BECOMES INTERMITTENT BY MORNING. SHOULD SEE STEADY
IMPROVEMENT THROUGH THE DAY...WITH VFR RETURNING BY AFTERNOON.
WINDS LIGHT/SOUTHERLY THROUGH TONIGHT...BECOMING NW BEHIND A COLD
FRONT WED.

VFR THU W/ LIGHT NLY/ELY FLOW AS HIGH PRESSURE MOVES OVERHEAD...
THEN SUB-VFR CONDITIONS BECOME INCREASINGLY LIKELY AFTER MIDNIGHT
FROM SOUTH TO NORTH AS LOW-LEVEL MOISTURE INCREASES AHEAD OF THE
NEXT SYSTEM LEADING TO LOWERING CIGS AND EVENTUALLY LOWERING VSBYS
TOWARDS DAYBREAK AS LIGHT PRECIP STARTS. OUTSIDE CHANCE OF FZRA AT
MRB AROUND DAYBREAK. WINDS BECOME SELY 5-10 KTS BY DAYBREAK FRI.

MVFR TO LOCALLY IFR CONDITIONS WILL EXIST IN REGIONS OF PRECIP FRI
THROUGH SAT MORNING. EXPECT IMPROVING CONDITIONS BY SAT AFTERNOON
WITH A RETURN TO VFR.

&&

.MARINE...
RAIN AND FOG HAVE REDUCED VSBY ACROSS THE WATERS TONIGHT...AND
POSSIBLY INTO PARTS OF WED MORNING ASSOCIATED WITH LOW PRESSURE.
WINDS WILL BE SOUTHERLY THROUGH TONIGHT...SHIFTING NW BEHIND A
COLD FRONT WED. A STRONG 30-40 KT JET IS OVER THE WATERS TONIGHT
BUT A STRONG INVERSION IN THE LOW LEVELS WILL INHIBIT MIXING. THE
EXCEPTION WILL BE NEAR THE WARM FRONT THAT EXTENDS ACROSS THE
SOUTHERN PORTIONS OF THE LOWER TIDAL POTOMAC AND BAY. A PERIOD OF
15-20KT GUSTS ARE POSSIBLE IN THIS AREA FROM 3-10Z TONIGHT.
CONFIDENCE IS LOW AS MIXING MAY NOT HAPPEN WITH THE COLD WATERS.
WILL MONITOR AND MAY HAVE TO ISSUE SCA TONIGHT.

WEAK GRADIENT WITH HIGH PRESSURE MOVING OVERHEAD THU-THU NIGHT.
SUB-SCA CONDITIONS EXPECTED.

WINDS ARE EXPECTED TO REMAIN BELOW SCA LEVELS FRI AND SAT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...DENSE FOG ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR DCZ001.
MD...DENSE FOG ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR MDZ003>006-
     011-013-014-501>508.
VA...DENSE FOG ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR VAZ027>031-
     038>040-051>054-501-502-505>507.
WV...DENSE FOG ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR WVZ050>053-
     055-501>504.
MARINE...NONE.

&&

SYNOPSIS...HAS
NEAR TERM...ADS/HAS
SHORT TERM...DFH
LONG TERM...MSE
AVIATION...ADS/HAS/MSE/DFH
MARINE...ADS/HAS/MSE/DFH
Hazardous weather outlook, Mar 10, 4:36 PM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT TUE MAR 10 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
536 PM EDT TUE MAR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

AREAS OF MODERATE RAINFALL MAY COMBINE WITH SATURATED GROUND FROM
RECENT SNOWMELT TO CAUSE A THREAT FOR LOCALIZED FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS URBANIZED AREAS TONIGHT.

A DENSE FOG ADVISORY IS IN EFFECT TONIGHT FOR THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE DENSE FOG ADVISORY CONTINUES UNTIL 10 AM WEDNESDAY. LOCALIZED
FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBANIZED AREAS
ARE POSSIBLE WEDNESDAY MORNING.

RAIN ON FRIDAY AND FRIDAY NIGHT COULD CAUSE FLOODING FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
536 PM EDT TUE MAR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AREAS OF MODERATE RAINFALL MAY COMBINE WITH THE SATURATED GROUND
FROM RECENT SNOWMELT TO CAUSE A THREAT FOR LOCALIZED FLOODING OF
SMALL STREAMS AND CREEKS AS WELL AS URBANIZED AREAS TONIGHT.

A DENSE FOG ADVISORY IS IN EFFECT TONIGHT FOR PORTIONS OF
NORTHERN VIRGINIA...NORTHERN AND CENTRAL MARYLAND...AND EASTERN
WEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE DENSE FOG ADVISORY CONTINUES UNTIL 10 AM WEDNESDAY. LOCALIZED
FLOODING OF SMALL STREAMS AND CREEKS ARE POSSIBLE WEDNESDAY
MORNING.

RAIN ON FRIDAY AND FRIDAY NIGHT COULD CAUSE FLOODING FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Warren

When
March 10, 8:15 PM EST to 11:25 PM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

FRR reported one quarter mile or less visibilities.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567358.